Registration Dossier

Diss Factsheets

Administrative data

Description of key information

Key value for chemical safety assessment

Skin sensitisation

Endpoint conclusion
Endpoint conclusion:
no study available
Additional information:

Like penicillins, cephalosporins may provoke allergic reactions, especially IgE-mediated ones, such as urticaria and anaphylactic shock. They may occur because of sensitization to determinants shared with penicillins or to uniquecephalosporin haptens. Skin tests are sensitive in diagnosing immediate hypersensitivity to cephalosporins, but their sensitivity appears to decrease with time.

Reference

Romano A, Torres M.J., Namour F., Mayorga C., Artesani M.C., Venuti A., Guéant J.-L., Blanca M. Immediate hypersensitivity to cephalosporins. Allergy 2002: Volume: 57 (Suppl, 72): 52–57.

Respiratory sensitisation

Endpoint conclusion
Endpoint conclusion:
no study available
Additional information:

There are no experimental nor literature toxicological data available on TATD-CLE. Therefore the read across approach was considered in order to trace a complete (eco)toxicological profile of the substance.

Occupational asthma caused by exposure to cephalosporins has been reported in several cases[1, 3 -8]. The available skin prick test results suggest an underlying immunological mechanism for the production of the asthma[1]. Most hypersensitivity reactions to cephalosporins are probably directed at the R-group side chains rather than the core b-lactam portion of the molecule[2].

Cases reported in literature:

- A worker employed in the manufacture of the new third generation cephalosporin antibiotic, ceftazidime, developed asthmatic symptoms, and a series of inhalation challenge tests was undertaken to investigate the problem. The inhalation of increasing daily doses of ceftazidime up to 3.2 mg, using a double-blind challenge protocol gave rise to symptoms, late asthmatic reactions, and increases in airway responsiveness to methacholine. A repeat challenge with the 3.2 mg dose additionally gave rise to a clear immediate reaction. Ceftazidime was, thus, shown to be capable of inducing occupational asthma [4].

- Enjalbert et al (1980) undertook investigations of 4 suspected cases of occupational asthma arising from exposure to the cephalosporin cephradine. The 4 subjects involved were all employed in a factory manufacturing pharmaceuticals and had experienced “asthma-type” symptoms either whilst at work or during the night at home. Two of the subjects developed rhinitis during exposure to cephradine at work, whilst another reported upper respiratory tract irritation during exposure. All 4 of the cases displayed hyperresponsive airways when given acetylcholine in a nonspecific bronchial challenge test. A single-blind bronchial challenge was conducted whereby all 4 cases poured cephradine powder (10% in lactose) from one container to another for 10 minute periods up to a total of 40 minutes. Determinations of forced expiratory volume in one second (FEV1 ) were conducted pre-exposure and at 10 minute intervals during exposure. Positive responses (18-60% reductions in FEV1) were obtained for all 4 subjects. Of these positive responses, 3 were early occurring 10-25 minutes from the start of exposure, with the fourth being seen as a late response at 6 hours [1, 5].

- Two suspected cases of occupational asthma arising from exposure to cephalosporin products were investigated by Coutts et al (1981). In the first case, the male subject weighed out 7-aminocephalosporanic acid (an intermediate in the manufacture of cephalosporins) and its tosylate dihydrate derivative, as part of a presumably single-blinded bronchial challenge test. Immediate (within 5 minutes of exposure) falls in FEV1 of 27 and 20% were measured for 7-amino cephalosporanic acid and its tosylate dihydrate derivative challenge respectively. A control challenge using magnesium stearate produced no response. A similar investigation was performed on the second case, who was required for the bronchial challenge test to transfer 2 cephalexin derivatives (diluted in lactose) between trays for 30 minutes. In the first test using cephalexin dissolvate, an immediate 16% reduction in FEV1 was measured, which increased in magnitude to 30% in a repeat test. Challenge with cephalexin monohydrate produced a similar (30%) reduction in FEV1, with no response being seen with the lactose control [1, 6].

- A very limited and briefly described case report of a male subject employed in the manufacture of cephalosporins for approximately 1 year, and exposed to cefmetazole and the cephalosporin chemical intermediate 7-aminocephalosporanic acid, is available (Fracchia et al., 1996). Nonspecific bronchial challenge with methacholine as well as specific challenges to what were described by the study authors as “samples of dusts of the antibiotics used by the patient” at work were undertaken. Apparently “a very high level of bronchial hyperreactivity to methacholine, and specific bronchial hyperreactivity to cefmetazole and 7-aminocephalosporanic acid” were detected [1, 7].

- Amongst a workforce exposed to 7-aminocephalosporanic acid during the manufacture of cephalosporins, 7 out of a total of 91 employees complained of asthma (Briatico-Vangosa et al, 1981). These 7 individuals experienced attacks of dyspnoea whilst at work but not outside; in 3 cases, treatment with steroids became necessary. All but one of the 7 had to be transferred from the cephalosporin synthesis department. A range of lung function tests conducted on the individuals when symptoms were quiescent gave normal results [1, 8].

Reference

[1] Secondary source:Health and Safety Executive (HSE). Asthmagen? Critical assessments of the evidence for agents implicated in occupational asthma. First published 1997, reprinted with amendments 1998, 2001.

[2]Solensky Roland, MD, and Khan David A., MDDrug Allergy: An Updated Practice Parameter. ANNALS OF ALLERGY, ASTHMA & IMMUNOLOGY. VOLUME 105, OCTOBER, 2010.

[3]Romano A, Torres M.J., Namour F., Mayorga C., Artesani M.C., Venuti A., Guéant J.-L., Blanca M. Immediate hypersensitivity to cephalosporins. Allergy 2002: Volume: 57 (Suppl, 72): 52–57.

[4]Stenton SC, Dennis JH and Hendrick DJ (1995) Occupational asthma due to ceftazidime Eur J Respir Dis. 8; 1421-1423.

[5]Enjalbert M, Tessier JF, Tayard A et al (1980) Five cases of occupational origin in the pharmaceutical industry Rev Fr Allergol. 20; 135-144.

[6]Coutts II, Dally MB, Newman Taylor AJ et al (1981) Asthma in workers manufacturing cephalosporins Br Med J. 283; 950.

[7]Fracchia G, Paita L, Maglio R and Malariani T (1996) Professional asthma due to cefmetazole and 7-ACA; a clinical case report G Ital Med Lav. 18; 3-5.

[8]Briatico-Vangosa G, Beretta F, Bianchi S et al (1981) Bronchial asthma due to 7-Aminocephalosporanic acid (7-ACA) in workers employed in cephalosporin production Med Lav. 72; 488-493.

Justification for classification or non-classification

According to CLP regulation (EC1272/2008), 3.4 Respiratory or skin sensitisation section, respiratory sensitizer means a substance that will lead to hypersensitivity of the airways following inhalation of the substance and skin sensitizer means a substance that will lead to an allergic response following skin contact.

Evidence that a substance can induce specific respiratory hypersensitivity will normally be based on human experience. In this context, hypersensitivity is normally seen as asthma, but other hypersensitivity reactions such as rhinitis/conjunctivitis and alveolitis are also considered.

Cephalosporins are commonly considered as skin and respiratory sensitizer on the basis of the human adverse effects cases reported; considering the severity of the effect and in order to a precautionary approach, TATD-CLE is considered able to cause a skin/respiratory sensitisation.

In conclusion, according to CLP regulation (EC1272/2008), TADT-CLE is classified as skin and respiratory sensitizer (Skin Sens. 1, H317 and Resp. Sens. 1, H334).

Categories Display